Three patients with lead poisoning following use of a Chinese herbal pill


TW Auyeung, KKF Chang, CH To, A Mak, ML Szeto
Department of Medicine and Geriatrics, Tuen Mun Hospital, Tsing Chung Koon Road, Tuen Mun, Hong Kong

We report on three patients with lead poisoning following use of the Chinese herbal pill Bao ning dan, prepared by the same traditional Chinese medicine practitioner. The patients had varying degrees of exposure to Bao ning dan and different clinical manifestations. Blood lead concentrations did not correlate with clinical severity. Two patients received chelating therapy and blood lead concentrations subsequently rapidly decreased. One patient was managed conservatively and end-organ complications resolved gradually. With increasing use of traditional Chinese medicines, related adverse reactions are expected to become increasingly common. Practitioners of western medicine should remain alert to this possibility. A comprehensive drug review, including the use of herbal medicines, should form a routine part of medical history taking.

Hong Kong Med J 2002;8:60-2

Keywords: Drugs, Chinese herbal; Lead poisoning; Medicine, Chinese traditional

 
 
View this abstract indexed in MEDLINE:
 

 

The Hong Kong Medical Journal is a continuation of the former Journal of the Hong Kong Medical Association.
The Hong Kong Medical Journal is published by the Hong Kong Academy of Medicine and the Hong Kong Medical Association.
Copyright © 1995-2014 HKAM. All rights reserved.
URL: http://www.hkmj.org
Layout, design, and revisions Copyright © 2014 HKAM.
Revised 5 August 2014